Alert archive / Washington / Areal Flood Advisories in 2016

Areal Flood Advisory 21, NWS Spokane, WA

July 10, 2016Garfield County, Whitman County, Washington

NWS Spokane, WA issued this areal flood advisory at Jul 10, 2016, 10:45 AM PDT for Garfield County, Whitman County, Washington. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jul 10, 2016, 10:45 AM PDT (17:45 UTC)
Expired
Jul 10, 2016, 1:45 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Garfield County, WA, Whitman County, WA

The radar

The Pendleton radar (KPDT), 124 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WGUS86 KOTX 101745
FLSOTX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE SPOKANE WA
1045 AM PDT SUN JUL 10 2016

WAC023-075-102045-
/O.NEW.KOTX.FA.Y.0021.160710T1745Z-160710T2045Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD WA-WHITMAN WA-
1045 AM PDT SUN JUL 10 2016

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SMALL STREAM FLOOD ADVISORY FOR...
  NORTHWESTERN GARFIELD COUNTY IN SOUTHEASTERN WASHINGTON...
  SOUTHWESTERN WHITMAN COUNTY IN EASTERN WASHINGTON...

* UNTIL 145 PM PDT

* AT 1040 AM PDT...DOPPLER RADAR INDICATED HEAVY RAIN THAT WILL CAUSE
  SMALL STREAM FLOODING IN THE ADVISORY AREA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HAY AND DODGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

&&

LAT...LON 4643 11772 4647 11774 4647 11786 4662 11785
      4658 11790 4658 11804 4674 11813 4681 11775
      4642 11769

$$

BT
1 follow-up statement
642 
WGUS86 KOTX 102037
FLSOTX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE SPOKANE WA
137 PM PDT SUN JUL 10 2016

WAC023-075-102044-
/O.CAN.KOTX.FA.Y.0021.000000T0000Z-160710T2045Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD WA-WHITMAN WA-
137 PM PDT SUN JUL 10 2016

...THE SMALL STREAM FLOOD ADVISORY HAS BEEN CANCELLED FOR
NORTHWESTERN GARFIELD AND SOUTHWESTERN WHITMAN COUNTIES...

THE VERY HEAVY RAIN THAT WAS SEEN ACROSS PORTIONS OF WHITMAN AND
GARFIELD COUNTIES EARLIER THIS MORNING HAS DECREASED. WHILE LIGHT
RAIN REMAINS IN THE AREA, FLOODING IS NO LONGER A CONCERN AND
THEREFORE THE SMALL STREAM FLOOD ADVISORY HAS BEEN CANCELED. 

LAT...LON 4643 11772 4647 11774 4647 11786 4662 11785
      4658 11790 4658 11804 4674 11813 4681 11775
      4642 11769

$$
LN

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this areal flood advisory went out at Jul 10, 5:02 AM PDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jul 10, 5:02 AM PDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
502 AM PDT SUN JUL 10 2016

.SYNOPSIS...
A deep low pressure system moves through the region today with
cool temperatures and rain showers, some which could produce
moderate rainfall amounts. Drier conditions return briefly Monday
then we see a return of mountain showers Tuesday with the next
weak cold front passsage. Drier and warmer conditions return for
Wednesday and Thursday, but it will be short lived. The seemingly
endless parade of cool and wet low pressure systems will impact
the region by the end of the week.

&&

.DISCUSSION...

Today: The area of low pressure that has been parked off the WA Coast
the last 36 hours will track into the interior Northwest bringing
the next round of unsettled weather. The center of the low will
track through Northern Oregon however an appreciable amount of
rainfall will setup on its northeastern periphery and impact
southeastern WA and the lower Idaho Panhandle. The center of the
low is evident on morning radar/satellite near Tillamook, OR and
model initialization looks plausible. Deeper moisture is already
moving into my southeastern zones ahead of the low. This moisture
will encounter an appreciable amount of upward motion within a
700mb deformation zone over the next 18-20 hours and confidence is
above average for moderate to heavy rainfall amounts for the Camas
Prairie, Blue Mtns, and into the L-C Valley. Uncertainty increases
the further north you travel toward Pullman...Moscow...and Pomeroy
Areas and I think there will be a fine gradient in rainfall
amounts from north to south. Rainfall amounts near a quarter of
an inch are likely and some locations may be closer to one inch.
Lewis County will carry a higher probability for these heavier
amounts.

As of 2AM...scattered showers and isolated thunderstorms
are already impacting Lewis and Nez Perce Counties as a midlevel
shortwave pivots ahead of the approaching low. I expect the radar
to fill in with steady rain between 7-10AM this morning and
continue through late afternoon/early evening.

Energy pivoting around the low will also bring clusters of showers
further west into the lower Basin and East Slopes. we have not
acknowledged any lightning with this activity this morning and
instability parameters suggest this will be case. Models have
been a bit overdone with rainfall in the East Slopes so may need
to further lower Pops this morning if this trend continues for the
next few hours.

Away from the steadier precipitation across the southeast, the
combination of the terrain and afternoon instability will promote
isolated to scattered showers and a few thunderstorms. The
northern mountains will carry the highest risk for thunder and a
few heavier cells. However...as the -18C 500mb cold pool engulfs
the region, afternoon shower activity is not out of the question
across the Waterville Plateau, Columbia Basin, and Spokane-Cd'A
Areas. A stray thunderstorm will be possible as well but this will
be highly dependent on cloud cover and the threat is too low to
mention in the forecast at this time. Any cells that develop over
the northern mountains will be very slow movers. The lack of shear
suggest storms will be short-lived but if instability is stronger
than expected, it is not out of the question for cells to produce
a quick half inch. The environment will consist of PWATS near 0.70"
and storm motion at or below 10 mph.

Tonight and Sunday: Showers will wane across the region tonight
as low pressure system departs to the east and weak high pressure
settles in. It will be cool night in the northern valleys with
lows falling into the mid 40s under mostly clear skies. May even
see some patchy fog in the sheltered northern valleys and down
along the Snake River Valley. High pressure will remain in
control for Monday leading to mostly dry conditions. Afternoon
cumulus fields are likely but showers will mainly be tied to the
higher terrain along the Canadian Border. Temperatures will
remain well below July standards only topping off in the 70s to
lower 80s. /sb

Monday night through Tuesday night...Model consistency remains
fairly good that as the deep low impacting the Inland NW early in
the forecast period will push well east of the region. This will
temporarily place a shortwave ridge over the area with dry weather
generally expected for Monday night. The drying will likely prove
brief though as the next low slips southward through the Gulf of
Alaska. Meanwhile a fairly significant shortwave will pivot
through the Cascades by midday and across the remainder of the
area during the afternoon. The approach of the trough will also
push a weak cold front through the region. Lifting ahead of this
front combined with orograhpic ascent from south to southwest
winds through the 850-700 mb layer will likely trigger a growing
chance of showers and thunderstorms. The best chances before
midday will occur near the Cascade and Okanogan Highlands but that
threat will spread eastward through the day. The front may not be
strong enough to trigger showers and thunderstorms by itself over
the Columbia Basin but as it encroaches on the Idaho Panhandle and
NE Washington mountains the orographic ascent will kick in. Model
soundings suggest we could see decent thunderstorm development
especially over SE Washington and NC Idaho which will remain
closest to the track of the upper level trough and deepest ascent.
CAPE values in this region could range from 400-800 j/kg however
shear values are quite paltry so only ordinary thunderstorms are
expected at this time.

The lifting from this shortwave trough will rapidly shift into
Montana by Tuesday evening with drier weather developing. This
drier weather will likely persist through Thursday as shortwave
ridging buckles over the area ahead of the Gulf of Alaska low.
This could result in the warmest and driest weather of the
upcoming week with highs in the mid 70s to mid 80s . There are
some subtle model differences in timing the eastward track of the
offshore low. The GFS is the swiftest and takes the low onto the
Olympic Peninsula by late Thursday. This is a bit faster than the
other model solutions and could bring a small chance of showers or
thunderstorms to the Cascades. Confidence is low though.

By Friday and into Saturday model agreement becomes better that
the low will move across northern Washington bringing increased
cloudiness and a better chance of showers and thunderstorms. Most
of the precipitation activity will be concentrated near the
Canadian border closest to the center of the upper level low.
Temperatures will likely cool across the entire area with highs
dropping into the upper 60s and 70s which is around 10 degrees
cooler than normal. fx

&&

.AVIATION...
12Z TAFS: Low pressure will track through N Oregon today leading
to unsettled weather conditions for a good portion of the region.
Steady rain will impact the Lewiston/Pullman terminals with a
moderate threat for MVFR restrictions. This activity to develop
between 14-16Z and linger near 02z. The remaining terminals will
largely contend with hit or miss afternoon showers. While
confidence is very low, a stray thunderstorm may develop after
21z. Best chance for thunder will in the northern mountains near
the Canadian Border. Spokane will be on the northern fridge of the
cloud /precip shield. sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        68  53  72  52  76  54 /  20  10  10   0  10  10
Coeur d'Alene  67  51  70  51  74  52 /  20  20  10  10  10  10
Pullman        60  47  71  48  74  48 /  70  20  10   0  10  10
Lewiston       65  54  78  56  81  57 /  90  30  10   0  20  20
Colville       76  47  76  49  78  50 /  30  10  20  10  20  20
Sandpoint      68  47  68  46  72  48 /  20  30  20  20  10  20
Kellogg        63  48  65  47  71  48 /  40  30  20  10  20  20
Moses Lake     76  52  81  54  82  54 /  20  10   0   0  10   0
Wenatchee      74  57  78  57  79  58 /  30  10   0   0  20  10
Omak           77  53  80  54  80  54 /  20  10  10  10  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 10, 6:52 AM PDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
652 AM PDT SUN JUL 10 2016

IDZ001>004-026-027-WAZ031>036-041-044-111400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
652 AM PDT SUN JUL 10 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

WAZ037-038-042-043-111400-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
652 AM PDT SUN JUL 10 2016

This Hazardous Weather Outlook is for portions of North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms capable of producing heavy rainfall will be
possible this afternoon and early evening. While the risk is
low...the threat does exist and those living on or near recent
burn scars should monitor forecast updates this afternoon and
be prepared.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:44 PM PDTAreal Flood AdvisoryOTXAsotin, Whitman61 min
Jul 10, 4:59 PM PDTAreal Flood AdvisoryOTXPend Oreille2 hr

Nearby

Areal Flood Advisories in Washington, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.